These authors have contributed equally to this manuscript.
Acute toxicity due to the confirmed consumption of synthetic cannabinoids: clinical and laboratory findings
Version of Record online: 1 NOV 2012
© 2012 The Authors, Addiction © 2012 Society for the Study of Addiction
Volume 108, Issue 3, pages 534–544, March 2013
How to Cite
Hermanns-Clausen, M., Kneisel, S., Szabo, B. and Auwärter, V. (2013), Acute toxicity due to the confirmed consumption of synthetic cannabinoids: clinical and laboratory findings. Addiction, 108: 534–544. doi: 10.1111/j.1360-0443.2012.04078.x
- Issue online: 18 FEB 2013
- Version of Record online: 1 NOV 2012
- Accepted manuscript online: 13 SEP 2012 04:14AM EST
- Manuscript Accepted: 5 SEP 2012
- Manuscript Revised: 20 FEB 2012
- Manuscript Received: 12 DEC 2011
- Spice and Synthetic Cannabinoids. Grant Number: JUST/2009/DPIP/AG/0948
- Acute toxicity;
- synthetic cannabinoids
Recently, several synthetic cannabinoids were identified in herbal mixtures consumed as recreational drugs alternative to cannabis products. The aim was to characterize the acute toxicity of synthetic cannabinoids as experienced by emergency patients.
This was a retrospective study targeting patients seeking emergency treatment after recreational use of synthetic cannabinoids.
Setting and participants
Patients were selected from the database of the Poisons Information Center Freiburg between September 2008 and February 2011. The inclusion criteria were: hospitalization, available clinical reports and analytical verification of synthetic cannabinoid uptake. In total, 29 patients were included (age 14–30 years, median 19; 25 males, four females).
Clinical reports were evaluated and synthetic cannabinoids and other drugs were determined analytically.
CP-47,497-C8 (one), JWH-015 (one), JWH-018 (eight), JWH-073 (one), JWH-081 (seven), JWH-122 (11), JWH-210 (11), JWH-250 (four) and AM 694 (one) were quantified in blood samples. JWH-018 was most common in 2008–9, JWH-122 in 2010, and JWH-210 in 2011. Tachycardia, agitation, hallucination, hypertension, minor elevation of blood glucose, hypokalaemia and vomiting were reported most frequently. Chest pain, seizures, myoclonia and acute psychosis were also noted.
There appears to have been an increase in use of the extremely potent synthetic cannabinoids JWH-122 and JWH-210. Acute toxic symptoms associated with their use are also reported after intake of high doses of cannabis, but agitation, seizures, hypertension, emesis and hypokalaemia seem to be characteristic to the synthetic cannabinoids, which are high-affinity and high-efficacy agonists of the CB1 receptor. Thus, these effects are due probably to a strong CB1 receptor stimulation.